Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 330, NWS Memphis, TN

August 20, 2018Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 8:31 PM CDT for Monroe County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 8:31 PM CDT (01:31 UTC)
Expired
Aug 20, 2018, 8:52 PM CDT
In force
21 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 19 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS54 KMEG 210131
SVRMEG
MSC095-210215-
/O.NEW.KMEG.SV.W.0330.180821T0131Z-180821T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
831 PM CDT MON AUG 20 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Monroe County in northeastern Mississippi...

* Until 915 PM CDT.

* At 831 PM CDT, severe thunderstorms were located along a line
  extending from near Amory to near Aberdeen, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Amory, Aberdeen, Prairie, New Wren, Hatley, Gattman, Sipsey Fork,
  Becker, Quincy, Splunge, Wise Gap, Athens, Wren, East Aberdeen,
  Bigbee, Greenwood Springs and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3376 8869 3386 8865 3403 8867 3403 8821
      3375 8825
TIME...MOT...LOC 0131Z 269DEG 25KT 3402 8848 3388 8848 3377 8850 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
759 
WWUS54 KMEG 210152
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
852 PM CDT MON AUG 20 2018

MSC095-210202-
/O.CAN.KMEG.SV.W.0330.000000T0000Z-180821T0215Z/
Monroe MS-
852 PM CDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Mississippi.

LAT...LON 3376 8869 3386 8865 3403 8867 3403 8821
      3375 8825
TIME...MOT...LOC 0152Z 269DEG 25KT 3402 8830 3388 8830 3377 8832 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:40 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 6:40 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
640 PM CDT Mon Aug 20 2018

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 221 PM CDT Mon Aug 20 2018/

Currently...Area of showers and thunderstorms from earlier this
morning has dissipated over West Tennessee and North Mississippi.
Meanwhile an upper low is situated over Northern Missouri with a
cold front extending south into western Arkansas. Thunderstorms
are strengthening along the front over southern Missouri and
northern Arkansas as large scale ascent moves over the frontal
zone. A severe thunderstorm watch is in effect across eastern
Arkansas and the Missouri Bootheel until 8 pm CDT.

This afternoon and tonight...The cold front will push east with
thunderstorms developing along the front and pushing into the Mid-
South after 3 pm CDT. A belt of stronger mid level winds will
rotate around the base of the upper low and into the region. 0-6km
bulk shear values greater than 30 kts should be sufficient for
severe storm organization. Morning showers and thunderstorms have
left an area of stable air across much of the Mid-South. Breaks
in the clouds and southerly winds ahead of the cold front will
start to destabilize from the west where SBCAPEs are already
greater than 3000 j/kg. Expect a broken line of storms to track
across the Mid-South starting around 3 pm in Northeast
Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN
River/Northeast Mississippi. The main threat will be bowing line
segments with damaging winds. Large hail is a secondary threat.
0-1 km helicity values will be greater than 100 m2/s2 so a weak
tornado cannot be ruled out. Most of the showers and thunderstorms
should be east of the area by about midnight. Cooler temps will
begin to filter in by morning with many location dipping into the
upper 60s by morning a skies clear out.

Tuesday through Friday...The upper trough and cold front will
push east on Tuesday. The morning will start with some sunshine
but the Mid-South will still be in an area of low level cyclonic
flow so stratocu will redevelop. A few showers will be possible
in the afternoon across eastern sections as surface heating
creates some instability. High temps will be well below normal in
the 80s. The Mid-South will remain in WNW flow through Friday as
dry surface high pressure moves from the Plains across the Ohio
Valley to the Atlantic seaboard. Highs will be the 80s with lows
in the 60s. Some eastern locations will get into the 50s Thursday
and Friday morning. Dewpoints will be in the 60s during this
period which will create some comfortable humidity levels.

Weekend and early next week...Upper level high pressure is
expected to build across the region. Medium range models are in
good agreement. As surface high pressure shifts east and winds
turns southerly expect humidities to climb. Temperatures will
climb back to normal or slightly above with readings in the lower
90s. Heat index values will climb back in the low 100s as well.
Looks like summer isn't over yet.

SJM

&&

.AVIATION...

A broken line of SHRAs and TSRAs is moving across the Mid-South.
KJBR is mostly to the west of the activity so removed mention of
TS from there. The main part of the line just moved through KMEM
so will keep a VCTS going there until 01z. TSRAs will move through
KMKL/KTUP over the next few hours. Expect VFR conds to return
areawide by 05z. Fog should not be much of a problem since the
winds remain above 5 kts behind the front. Stratocu will develop
across the region on Tuesday with MVFR cigs likely during the
late morning hours. Light southwest winds behind the front later
tonight will gradually turn northwest and increase to 10 kts on
Tuesday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 20, 5:01 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
501 PM CDT Mon Aug 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
501 PM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are possible across all of the Mid South
this evening. Damaging winds are the main threat. Large hail and
heavy rainfall with flash flooding are secondary threats. A weak
tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations this evening.

SJM

In the hours before

Special weather statement, Aug 20, 7:20 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
720 PM CDT MON AUG 20 2018

ARZ058-MSZ007-010-210100-
Phillips AR-Tunica MS-Coahoma MS-
720 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 720 PM CDT...a strong thunderstorm producing winds to 50 mph was
located over Lexa, or near West Helena, moving east at 25 mph.

Radar showed weak rotation within this thunderstorm.

People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3451 9087 3463 9080 3462 9038 3440 9047
TIME...MOT...LOC 0020Z 280DEG 22KT 3456 9076
Special weather statement, Aug 20, 7:23 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
723 PM CDT MON AUG 20 2018

MSZ007-010-011-210045-
Tunica MS-Coahoma MS-Quitman MS-
723 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 722 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located near Jonestown, or 9 miles northeast of
Clarksdale, moving northeast at 45 mph.

People in southeastern Tunica...northeastern Coahoma and northern
Quitman Counties should monitor this storm closely.

LAT...LON 3420 9052 3435 9064 3461 9028 3445 9020
      3434 9020
TIME...MOT...LOC 0022Z 234DEG 37KT 3432 9051
Local storm report, Aug 20, 7:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     E MARMADUKE             36.19N 90.39W
08/20/2018                   GREENE             AR   EMERGENCY MNGR

            SEMI TRUCK GRAIN HAULER OVERTURNED. OVERTURNED TRAILER
            HOME AND SEVERAL TREES DOWN AND FARM SHOP DAMAGED MAINLY
            AROUND THE 700 SERIES OF R0ADS.

&&

MRM
Special weather statement, Aug 20, 7:45 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
745 PM CDT MON AUG 20 2018

TNZ019-020-210130-
Dyer TN-Gibson TN-
745 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Northern Dyer County in northwestern Tennessee...
Northwestern Gibson County in northwestern Tennessee...

At 744 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Miston, or 7 miles southeast of
Caruthersville, moving east at 30 mph.

This storm was exhibiting weak rotation on radar and is being
monitored closely.

People in northern Dyer and northwestern Gibson Counties should
monitor this storm closely.

LAT...LON 3598 8917 3600 8919 3598 8920 3605 8964
      3611 8963 3613 8959 3614 8959 3617 8961
      3619 8961 3619 8948 3620 8911
TIME...MOT...LOC 0044Z 273DEG 27KT 3611 8955
Special weather statement, Aug 20, 8:18 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
818 PM CDT MON AUG 20 2018

MSZ016-017-023-024-210145-
Itawamba MS-Monroe MS-Lee MS-Chickasaw MS-
818 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 817 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Shannon, or near Verona, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba...northern Monroe...southern Lee and
northeastern Chickasaw Counties should monitor this storm closely.

LAT...LON 3403 8821 3403 8882 3421 8882 3423 8819
TIME...MOT...LOC 0117Z 271DEG 48KT 3412 8868
Local storm report, Aug 20, 8:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
825 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     RANDOLPH                34.18N 89.17W
08/20/2018                   PONTOTOC           MS   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN ON STEWART ROAD.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:01 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw44 min
Aug 20, 7:23 PM CDTSpecial Weather StatementMEGQuitman22 min
Aug 20, 7:31 PM CDTTornado WarningMEGLafayette, Pontotoc24 min
Aug 20, 7:37 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe53 min
Aug 20, 8:18 PM CDTSpecial Weather StatementMEGItawamba27 min
Aug 20, 10:43 PM CDTSpecial Weather StatementMEGMonroe17 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.